Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 55, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 9, 2002, 4:49 PM MDT for Lincoln County, Colorado. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2002, 4:49 PM MDT (22:49 UTC)
- Expired
- Aug 9, 2002, 5:45 PM MDT
- In force
- 56 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Lincoln County, CO
The radar
The Pueblo radar (KPUX), 52 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 5:00 PM MDT | Hail 1 | Karval, CO | |
| Aug 9, 5:02 PM MDT | Hail 1.5 | Karval, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 3:45 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
959 WUUS55 KBOU 092249 SVRDEN COC073-092345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 447 PM MDT FRI AUG 9 2002 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LINCOLN COUNTY IN EAST CENTRAL COLORADO * UNTIL 545 PM MDT * AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO SEVERE THUNDERSTORMS OVER SOUTHERN LINCOLN COUNTY. ONE STORM WAS 15 MILES WEST OF PUNKIN CENTER...OR ABOUT 34 MILES SOUTHWEST OF LIMON WHILE A SECOND STORM WAS LOCATED NEAR KARVAL. BOTH SEVERE THUNDERSTORMS WERE MOVING SOUTHEAST AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...FORDER... KARVAL...PUNKIN CENTER AND WILD HORSE POINT. VERY LARGE HAIL IS POSSIBLE WITH BOTH OF THESE SEVERE THUNDERSTORMS. IF YOU ARE IN THE PATH OF THESE STORMS...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3885 10404 3854 10403 3854 10319 3886 10318 KLEYLA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:32 PM MDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 9, 2:32 PM MDT, 2 hours 17 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 232 PM MDT FRI AUG 9 2002 TONIGHT...WILL PLAN ON EVEN MORE SUBSIDENCE AND STABILITY TO ENSUE AFTER 00Z TONIGHT AS THE MAIN TROUGH AXIS PASSES OVR THE AREA THIS EVENING. A DRY ATMSPR TO THE WEST OF COLO WILL EVENTUALLY DRY THINGS OUT FURTHER OVR THE EASTERN HALF OF THE STATE THE NEXT FEW DAYS. PRECIP H20 VALS OUT WEST ARE FALL-LIKE WITH READINGS IN THE .30-.50 INCH RANGE AND SFC MOISTURE REMAINS SCANT OVR SOUTHERN WYO. THIS DRYER SFC AIR IS NOT EXPECTED TO ENTER THE EASTERN PLAINS UNTIL SUNDAY. FOR SATURDAY...ETA HINTS AT A LATE DAY WEAK DISTURBANCE AND SLIGHT Q-G ASCENT WHICH MAY ALLOW FOR SOME ISOLD EVE TSTORM MAINLY OVR THE SOUTHERN AND EASTERN PLAINS WHERE THE MOISTURE IS RICHER. LOW LVL WINDS AROUND SFC HIGH WILL KEEP THE WEAK SOUTH TO SOUTHEASTERLY AND HOLD DEW PTS IN 40S RANGE FOR ANOTHER DAY WITH LOW 50S ON THE FAR EAST PLAINS. SUNDAY LOOKS TO BE THE DAY WHERE THE DRY SFC DEW PTS OVR ID/NRN UT AND SOUTHERN WYO SPREAD ONTO THE EASTERN PLAINS IN NORTHWEST LOW LVL FLOW. THE LOW LVL WINDS ARE ASSISTED BY A FAIRLY TIGHT GRADIENT OVR THE NRN ROCKIES AROUND A BROAD TROUGH CENTERED OVR SOUTHERN SASKATCH AND SFC HIGH ON THE PLAINS WILL HAVE WEAKENED. THE DAY LOOKS SUNNY AND DRY. MONDAY...PERHAPS THE COOLEST AIR SINCE LATE SPRING COULD ARRIVE TO THE CWA EARLY TO MID MONDAY. STRONGER NORTHWEST FLOW BEHIND CANADIAN TROUGH IS EXPECTED TO SEND DOWN A COOL FRONT AND PUSH COOLER AIR ALOFT SOUTHWARD AS WELL. A PERIOD OF Q-G ASCENT IS ALSO AVAILABLE AHEAD OF THE AXIS/COOLER AIR. AVN AND NOGAPS PRETTY SIMILAR WITH STRENGTH AND TIMING OF TROUGH AND SFC FEATURES...HOWEVER CMC IS SLOWER AND MORE NORTHWEST WITH THE ENERGY AND HINTS AT HOLDING THE COOLER AIR AND TROUGH AXIS BACK OVR WESTERN MT AND ID. THIS WOULD ACTUALLY KEEP THE STATE IN WESTERLY TO SLIGHT SOUTHWESTERLY FLOW ALOFT WHICH WOULD PAINT AN ENTIRELY DIFFERENT PICTURE FOR MONDAY AND BEYOND AND COULD SPELL NO COOL FRONT AT ALL. LATEST OF THE ECMWF WOULD BE MORE IN LINE WITH THE AVN AND NOGAPS. ATTM...WILL GO AHEAD PLACE ODDS ON COOLING AND BRING TEMPS DOWN FROM SUNDAYS HIGHS AND INCLUDE A SLIGHT CHANCE FOR TSTORMS/SHWRS. THIS FRONT LOOKS ONLY A BIT MORE MOIST THAN TDYS COOL SURGE BUT AVN SHOWS 700MB TEMPS COOLING DOWN TO THE 3-6 DEGC RANGE WITH 500MB TEMPS REGISTERING IN AT -10 TO -8 DEGC BY EARLY TUES SO A SHORT PERIOD OF GOOD INSTABILITY MAY BE PRESENT LATE MON. EXTENDED OUTLOOK TUESDAY THROUGH FRIDAY...BRISK NORTHWEST FLOW SHD PREVAIL OVR THE STATE IN THE EXTENDED IF THE MAJORITY OF THE LONG RANGE MDLS HAVE THEIR WAY. THE CMC NEEDS TO BE WATCHED BECAUSE NORTHWEST FLOW NEVER OCCURS IN ANY PERIODS OF THIS LATEST MDL RUN. TUESDAY LOOKS LIKE THE COOLEST DAY AND THEN A WARMING TREND BACK TO SEASONAL NORMS BY FRIDAY. WILL KEEP THE EXTENDED DRY. WEAK WAVES WILL PROBABLY BE EMBEDDED IN THIS FASTER FLOW BUT WILL PLAN ON SFC MOISTURE STAYING ON THE LOW SIDE AND SUBSIDENCE RULING THE WEST. MAY SEEM LIKE EARLY SEPTEMBER IN MID AUGUST. FREDIN .DEN...NONE.
In the hours before
Local storm report, Aug 9, 4:23 PM MDT, 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
423 PM MDT FRI AUG 9 2002
...PRELIMINARY STORM REPORT FOR JULY 21 2002...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0419 PM PUNKIN CENTER CO 2.00 INCH HAIL
08/09/02 LINCOLN
BENTONLocal storm report, Aug 9, 4:33 PM MDT, 16 minutes before
LOCAL STORM REPORT...CORRECTED HEADLINE DATE
NATIONAL WEATHER SERVICE DENVER CO
433 PM MDT FRI AUG 9 2002
...PRELIMINARY STORM REPORT FOR AUGUST 9 2002...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0419 PM PUNKIN CENTER CO 2.00 INCH HAIL
08/09/02 LINCOLN
BENTONThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:12 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 48 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.